Which medications may exacerbate myasthenia gravis?

Updated: Sep 20, 2018
  • Author: William D Goldenberg, MD; Chief Editor: Andrew K Chang, MD, MS  more...
  • Print
Answer

Answer

Many other factors influence cholinergic transmission, including drugs, temperature, and emotional state. The adverse effects of many medications may provoke exacerbations; therefore, carefully obtaining a medication history is important. Medications reported to cause exacerbations of myasthenia gravis include the following:

  • Antibiotics - Macrolides, fluoroquinolones, aminoglycosides, tetracycline, and chloroquine

  • Antidysrhythmic agents - Beta blockers, calcium channel blockers, quinidine, lidocaine, procainamide, and trimethaphan

  • Antipsychotics - Phenothiazines, sulpride, atypicals [6]

  • Cardiovascular- Propanolol, quinidine, verapamil, bretylium, statins [6]

  • Miscellaneous - Diphenylhydantoin, lithium, chlorpromazine, muscle relaxants, levothyroxine, adrenocorticotropic hormone (ACTH), and, paradoxically, corticosteroids [7, 8]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!